Institutional members access full text with Ovid®

Share this article on:

Safety of the Electroconvulsive Therapy-Ziprasidone Combination

Masdrakis, Vasilios G. MD; Florakis, Andreas MD; Tzanoulinos, Georgios MD; Markatou, Maria MD; Oulis, Panagiotis MD, PhD

doi: 10.1097/YCT.0b013e3181c1880e
Case Reports

In clinical practice, a nonnegligible proportion of patients with mood or psychotic disorders undergo electroconvulsive therapy (ECT) concomitantly with pharmacotherapy. Ziprasidone, a combined serotonin and dopamine receptor antagonist, is a second-generation antipsychotic agent with a lower incidence of extrapyramidal motor symptoms and prolactin elevation and a safer profile of adverse effects on plasma lipids, glucose levels, and body weight than other antipsychotics. To the best of our knowledge, there are as yet no available reports on the safety of the ECT-ziprasidone combination. We report here on a series of 8 female inpatients who underwent ECT while receiving ziprasidone (20-80 mg/d) as part of their regimen. Seven patients were treated for major depressive episode in the context of unipolar major depressive disorder (n = 5) or of bipolar disorder I (n = 2), whereas 1 patient was treated for exacerbation of schizophrenic symptoms. In all cases, the combination was well tolerated with only minimal adverse effects and unremarkable changes in corrected QT interval.

From the First Department of Psychiatry, Eginition Hospital, Athens University Medical School, Athens, Greece.

Received for publication June 5, 2009; accepted September 1, 2009.

Reprints: Vasilios G. Masdrakis, MD, Eginition Hospital, 74 Vas. Sofias Ave, Athens 11528, Greece (e-mail: vmasdrakis@med.uoa.gr).

The authors report no financial affiliation or other relationship relevant to the subject matter of this article.

© 2010 Lippincott Williams & Wilkins, Inc.